Texas, 2024Drought in Texas, August 1 to 31, 2024
August 1 to 31, 2024 · NWS EWX · 2 events in 2 counties and zones
The eastern half of South-Central Texas saw near to below normal rainfall during August and the drought was unchanged. Bandera and Kendall Counties remained in Severe (D2) Drought category.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The eastern half of South-Central Texas saw near to below normal rainfall during August and the drought was unchanged. Bandera and Kendall Counties remained in Severe (D2) Drought category. Area reservoirs continued to be below normal conservation pool level. The Edwards Aquifer dropped 5.9 feet and was 27.1 feet below normal. Medina Lake dropped 1.2 feet and was 89.4 feet below normal. Most public water systems encouraged voluntary water restrictions. Area rivers remained steady and at the end of the month, the 7-day average streamflow was normal (25%-75%) on the Medina River, and normal on the upper Guadalupe River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 11:52 PM CST, 8 minutes earlier.
Area forecast discussion, Jul 31, 11:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1252 AM CDT Thu Aug 1 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 200 PM CDT Wed Jul 31 2024
The subtropical ridge has built back over the southern part of the
country and will dominate through the short term period. In the low
levels the flow is from the southeast. This has a warm, moist
airmass over South-Central Texas. Temperatures range from the upper
80s to upper 90s and dewpoints from the middle 60s to the middle
70s. Little change will happen through tomorrow night. The upper
ridge will suppress any convection and keep cloud cover less than
the previous few days. This will lead to slightly cooler
temperatures tonight with lows Thursday morning dropping to the
lower 70s over the Hill Country and Edwards Plateau to the middle
70s elsewhere. High temperatures Thursday will be within a degree or
two of today's highs. Continued southeasterly low level flow will
bring warmer temperatures for Friday morning with lows two to three
degrees warmer than Thursday.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 200 PM CDT Wed Jul 31 2024
On Friday and Saturday, mid-level ridging will be at its strongest
over the state, resulting in the hottest two days of the week. We
should be pretty much cloud free during the day as rapid mixing takes
place shortly after sunrise and any sort of morning clouds dissipate.
Highs should easily climb into the upper 90s to around 100 for most
locations with highs in around 103-106 in the Rio Grande Plains. Heat
Advisories will likely be needed for the I-35 Corridor and points
eastward into the Coastal Plains both Friday and Saturday as heat
indices in the 105-110 range.
On Sunday, the mid-level high will shift north and east into the Four
Corners, allowing a weak disturbance to move into central Texas on
the eastern periphery of the high. Scattered showers and storms are
possible Sunday afternoon and evening but should come to an end
before midnight. For now, have opted to stick with the NBM on PoPs
for Sunday, but it should be noted that the GFS is significantly more
aggressive and optimistic on our rain chances than the latest ECMWF.
Beyond Sunday, things dry out again as high pressure flattens out and
stretches further east over North Texas, effectively shutting off any
chance for rain. The latest 6-10 Outlook from the CPC keeps the oven
on over South Central Texas, but that is to be expected as early
August is typically the hottest time of the year for the region.
&&
.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Thu Aug 1 2024
MVFR cigs are back across the San Antonio area terminals and within
the next few hours to arrive to the Austin airports. MVFR cigs
remain overnight through mid Thursday morning. Hazy skies and some
visibility reduction could occur during the same time period as
lingering Saharan dust affect the I-35 corridor and the coastal
plains. VFR cigs return around 15Z and stay through late Thursday
night. South to southeast winds of 8 to 12 knots are likely to
dominate the local area for most of the forecast period. Wind gusts
could range from 20 to 25 knots across KDRT in the afternoon and
early evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 99 76 101 77 / 0 0 0 0
Austin Bergstrom Intl Airport 97 75 99 76 / 0 0 0 0
New Braunfels Muni Airport 97 76 99 76 / 0 0 0 0
Burnet Muni Airport 97 74 99 75 / 0 0 0 0
Del Rio Intl Airport 104 80 103 80 / 0 0 0 0
Georgetown Muni Airport 97 75 100 76 / 0 0 0 0
Hondo Muni Airport 99 75 101 75 / 0 0 0 0
San Marcos Muni Airport 97 75 99 75 / 0 0 0 0
La Grange - Fayette Regional 95 76 96 76 / 0 0 0 0
San Antonio Intl Airport 98 77 99 77 / 0 0 0 0
Stinson Muni Airport 99 77 100 77 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...17
Long-Term...76
Aviation...17
Hazardous weather outlook, Jul 31, 1:41 AM CST, 22 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
241 AM CDT Wed Jul 31 2024
TXZ171>173-183>194-202>209-217>225-228-010745-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
241 AM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Elevated heat index values of 103 to 107 degrees are forecast
this afternoon across portions of coastal plains, I-35 corridor,
and Rio Grande. Can't rule out a few spots getting into the 108
to 109 range for an hour or two. If spending extended time
outdoors this afternoon take frequent breaks out of the sun and
stay hydrated.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated heat index values of 103 to 107 degrees are forecast
Thursday afternoon across portions of coastal plains, I-35
corridor, and Rio Grande. There are some locations across the
coastal plains that could get into the 108 to 112 range and we are
monitoring closely as we may need to issue a Heat Advisory during
future weather packages. If spending extended time outdoors on
Thursday afternoon take frequent breaks out of the sun and stay
hydrated.
Elevated heat index values of 103 to 108 degrees are forecast
each afternoon (Friday into the weekend) across portions of
coastal plains, I-35 corridor, and Rio Grande. Heat Advisories
likely issue for these forecast periods throughout the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Bandera
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bandera forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
The eastern half of South-Central Texas saw near to below normal rainfall during August and the drought was unchanged. Bandera and Kendall Counties remained in Severe (D2) Drought category. Area reservoirs continued to be below normal conservation pool level. The Edwards Aquifer dropped 5.9 feet and was 27.1 feet below normal. Medina Lake dropped 1.2 feet and was 89.4 feet below normal. Most public water systems encouraged voluntary water restrictions. Area rivers remained steady and at the end of the month, the 7-day average streamflow was normal (25%-75%) on the Medina River, and normal on the upper Guadalupe River.
Drought, Kendall
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kendall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
The eastern half of South-Central Texas saw near to below normal rainfall during August and the drought was unchanged. Bandera and Kendall Counties remained in Severe (D2) Drought category. Area reservoirs continued to be below normal conservation pool level. The Edwards Aquifer dropped 5.9 feet and was 27.1 feet below normal. Medina Lake dropped 1.2 feet and was 89.4 feet below normal. Most public water systems encouraged voluntary water restrictions. Area rivers remained steady and at the end of the month, the 7-day average streamflow was normal (25%-75%) on the Medina River, and normal on the upper Guadalupe River.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205332, 1205333.